Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 5, NWS Springfield, MO

March 13, 1997Howell County, Oregon County, Shannon County, Missouri

NWS Springfield, MO issued this flash flood warning at Mar 13, 1997, 1:38 PM CST for Howell County, Oregon County, Shannon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 1997, 1:38 PM CST (19:38 UTC)
Expired
Mar 13, 1997, 7:40 PM CST
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Howell County, MO, Oregon County, MO, Shannon County, MO

The radar

The Springfield radar (KSGF), 168 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 131939
FFWSGF
MOC091-149-203-140140-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
138 PM CST THU MAR 13 1997

* FLASH FLOOD WARNING FOR
  HOWELL COUNTY - SOUTH CENTRAL MISSOURI
  OREGON COUNTY - SOUTH CENTRAL MISSOURI
  SHANNON COUNTY - SOUTH CENTRAL MISSOURI

* UNTIL 740 PM CST
 
* SOME AREAS OR STREAMS AFFECTED
  IN SHANNON COUNTY ROUTE A 4.7 MILES NORTH OF ROUTE CC
  AND ALONG THE BARREN AND ROCKY CREEKS.
  IN HOWELL COUNTY HIGHWAY JJ WILL BE CLOSED FROM MILE 5
  TO MILE 7.

* CAUSE AND EFFECT
  MODERATE RAINS OVER SOUTH CENTRAL MISSOURI EARLY THIS MORNING
  AND CONTINUING TODAY HAS CAUSED SEVERAL ROADWAYS TO FLOOD.

* FORECAST CONDITIONS
  THE RAIN IS EXPECTED TO CONTINUE UNTIL LATE THIS EVENING
  WITH ADDITIONAL AMOUNTS OF ONE INCH OF RAINFALL.
 
IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE FLOOD
WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

W. MOORE
 
L

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 13, 2:07 AM CST, 11 hours 31 minutes earlier.

Area forecast discussion, Mar 13, 2:07 AM CST, 11 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 AM CST THU MAR 13 1997

PROBLEMS OF THE FCST RAIN TODAY AND TEMPS TONIGHT/FRI.

SFC MAP AND AREA 88D`S SHOWS FCST ON TARGET ATTM WITH STEADY RAIN AREA
PUSHING SLOWLY NORTH ACROSS CWA.  WRN EDGE HAS MOVED LITTLE OVER FAR
SE KS...WHILE ERN EDGE HAS MADE BETTER PROGRESS TOWARD ECNTRL MO.
06Z MAP SHOWS TWO LOW PRESSURE AREAS. ONE WITH SRN SYSTEM OVR ERN TX
PROVIDING OUR RAIN...AND THE OTHER OVR WRN KS WITH WARM FRONT EAST INTO
NRN MO.  ARCTIC COLD FRONT SEEN FROM NR CPR-VTN-FAR LINE GETTING READY
TO PUSH SOUTHEAST.

WILL STICK WITH THE AVN TODAY AS IT HAS DONE WELL OVER THE PAST 24 HRS.
BUT NGM/ETA ARE IN GENERAL AGREEMENT TOO.  SRN STREAM VORT MAX/SFC LOW
TO MOVE NE INTO NE ARK THIS AFTN WHILE WRN KS LOW MOVES INTO NRN MO.
RAIN WITH SRN LOW TO CONTINUE INTO EARLY AFTERNOON...BUT THEN SHOULD START
TO TAPER OFF SLOWLY FROM W TO E LATE TODAY AND THIS EVENING.  TSTM
INDICES SHOWS BEST CHC OF ANY THUNDER OVR SE AND SCNTRL MO WITH MINIMAL
CHCS OVR REMAINDER OF AREA.  94O DOES NOT HAVE CWA IN ANY GENERAL TSTM
OUTLOOK.  ALSO AGREE IN KEEPING HEAVIEST RAINS TO OUR EAST...AND THUS
NO FFA NEEDED FOR MY CWA.    POPS TO DECREASE TO CHC TONIGHT WITH LOWEST
JLN/SE KS.

AS THE TWO LOWS COMBINE OVR NRN INDIANA TONIGHT COLD PLUNGE TO MOVE
RAPIDLY SOUTH..NR A STL-HRO LINE BY 06Z.  BY TIME COLD AIR GETS HERE
MOST..IF NOT...PRECIP WILL BE OVER.  BUT A FEW FLURRIES MAY OCCUR
LATE TONIGHT/FRI  MORNING.  STRONG SUBSIDENCE WILL BRING CLRG ON FRIDAY.
WINDS TO HOWL LATE TONIGHT/FRI MORNING WITH RUSH OF COLD AIR.

AS FOR TEMPS...TEMPS SHOULD NOT RECOVER MUCH TODAY WITH CLDS AND RAIN
...EXCEPT FOR JLN/SE KS AS RAIN SHOULD END THIS AFTN.  FAN/FWC A LOT
COLDER THIS RUN THAN PAST RUNS...AND LOOKING UPSTREAM AT TEMPS IN
NORTH DAKOTA AND MONTANA WILL GO ALONG WITH THEM.  THIS WOULD MEAN CUTTING
PREV ZFP HIGHS BY A GOOD TEN DEGREES.

MY THOUGHTS FOR 1ST PD...
JLN/SE KS...PDS OF RAIN TODAY...ENDING THIS AFTN.  HIGH AR 60. SE 10-15.
SGF...PDS OF RAIN TODAY. HIGH MID 50S. SE 10-15.
UNO...RAIN TODAY...A TSTM PSBL. HIGH UPR 50S. SE 10-15.
AIZ/VIH...RAIN LIKELY.  HIGH LOWER 50S.  SE 10-15.
.
CCF
JLN RN 060/030 038/015 045 06+32
SGF RN 056/030 036/014 042 06831

RIDDLE

In the hours before

Special weather statement, Mar 13, 1:00 PM CST, 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST THU MAR 13 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...RAIN TO CONTINUE THIS AFTERNOON INTO THE EVENING...

AN AREA OF LOW PRESSURE WAS LOCATED ACROSS SOUTHWEST ARKANSAS EARLY
THIS AFTERNOON.  THIS LOW CONTINUES TO DRAW GULF MOISTURE NORTHWARD
INTO THE AREA AND WAS PRODUCING RAINFALL ACROSS MUCH OF SOUTHERN
MISSOURI TODAY.  THE ATMOSPHERE IS NOT ALL THAT UNSTABLE THUS NO
THUNDERSTORMS ARE EXPECTED WITH THE RAIN TODAY.  WITH PLENTY OF
MOISTURE AVAILABLE FOR RAIN...AMOUNTS ARE EXPECTED IN THE 1 TO 2 INCH
RANGE BEFORE ENDING LATER TONIGHT.

THE HEAVIEST RAIN WILL OCCUR ACROSS SOUTH CENTRAL MISSOURI AND MAY
PRODUCE SOME MINOR FLOODING IN LOW LYING AREAS AND ACROSS LOW WATER
BRIDGES.  THESE AREAS SHOULD BE AVOIDED WHEN DRIVING AS THE WATER DEPTH
WILL LIKELY BE DEEPER THAN OBSERVED.

AS THE AREA OF LOW PRESSURE PUSHES NORTHEAST...A POWERFUL BLAST OF COLD
AIR WILL MOVE IN BEHIND A COLD FRONT TONIGHT.  A FEW SNOW SHOWERS OR
FLURRIES WILL BE POSSIBLE DURING FRIDAY MORNING WITH LITTLE OR NO
ACCUMULATION EXPECTED.

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

LINDENBERG

Nearby

Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.